Greg Krehbiel's Crowhill Weblog - Content

crow
Thoughts on life — News, culture, politics, beer, art, science, education, religion and ethics

Other Crowhill sites:
Crowhill PublishingGreg's Book Publishing blog
Greg's Marketing blogHome Brewing blog




My experience with efudex



style="display:inline-block;width:234px;height:60px"
data-ad-client="ca-pub-1034692933975305"
data-ad-slot="3574198453">

Efudex is a topical lotion that finds and kills pre-cancerous skin cells. When you have a small spot the dermatologist is concerned about, he usually blasts you with liquid nitrogen. But when it’s a larger area, you get efudex.

It was invented by a Dr. Dex and named by his patients.

Okay, I made that up.

Anyway, here’s what happened to me during my treatment. Captions are below the pictures.

This was the first day of treatment. Nothing happens for a while.

After a week, I looked like this.

After two weeks, it was getting pretty nasty and itchy.

Three weeks. Getting worse all the time.

Four weeks. At this point I should note that my doc said I was having a mild to moderate reaction to the treatment. So some people get it a lot worse than this.

After four weeks I stopped the efudex and started using hydrocordisone to calm down the irritation.

I had hoped things would clear faster than this. This is week five — one week after I stopped the efudex.

Six weeks. Still red, but not quite so sore and itchy.

By this point I didn’t need the hydrocortisone cream any more.

Eight weeks out, things are almost back to normal.

So, kids, wear your sunscreen and a hat. You need vitamin D, so get out in the sun, but keep your exposure regulated. Don’t get burned.

--

Talkback x 10

  1. RootCzar
    19 February 2012 @ 6:46 pm

    :-(

  2. Mark
    24 April 2013 @ 12:54 pm

    Just been told to use this. The area is smaller than yours, seems like you needed to treat the entire forehead!!
    Better than cancer I suppose.

  3. Greg Krehbiel Greg Krehbiel
    24 April 2013 @ 12:56 pm

    Yes, it is better than cancer.

    There is another medicine that my dermatologist asked me to use recently on the top of my head. It didn’t have nearly as ugly a reaction, and I only had to use it for three days. I can’t remember the name of it, but I’m sure your dermatologist would know about it. You might ask if there are other options before starting efudex!

  4. Dave
    23 October 2013 @ 10:57 am

    Greg – the name of the 3 day medicine is Picato. I tried that first. Efudex is second.

  5. Greg Krehbiel GregK
    23 October 2013 @ 11:00 am

    Right. That’s the one. It’s a much easier regimen!

  6. jim
    7 December 2013 @ 3:38 pm

    Hi. I’ve been applying (once a day) Efudex for two weeks now with little reaction. My condition is very simila to that of yours. How heavy did you apply the cream?

  7. Greg Krehbiel Greg Krehbiel
    7 December 2013 @ 4:01 pm

    Hi Jim. I don’t recall anything special about it how much. Just the way I’d do sunscreen or something like that.

    I’m pretty sure the severity of the reaction depends on how much sun damage you have.

  8. jim
    13 December 2013 @ 7:34 pm

    Thanks, started applying it heavier and am now getting a good reaction.

  9. Phyllis P
    8 January 2015 @ 5:09 pm

    I started using the generic Fluorouracil 5% on 1/1/15. Doctor showed me a spot on my chest and when applied, the reaction spread, then applied it all over chest. It has been a week, and it started showing signs in 4 days. It hurts and itch drives me crazy.
    On the same day, had some spots on my nose and when applied it started spreading, so decided to apply it all over. Concern is that it will get in my eyes. Also applied it to both ears and one reacted right away redness and swelling. The itch makes it difficult to sleep, so I take a Benedryl 25 mg. and am able to get 4 hours sleep, wake up itching like crazy. Get up and take another Benedryl for itch and makes me sleepy. I called my doctor regarding the itch and was told to take Aquaphor after a few minutes putting on the treatment ointment.
    It’s now been a week since I started, and the itch is still horrendous, What I don’t understand is that you start with just a couple of spots and it ends up all over spreading like wildfire.
    I am still looking for something to help the itch.
    Any suggestions?

  10. Greg Krehbiel Greg Krehbiel
    9 January 2015 @ 9:39 am

    Phyllis, have you asked your doctor about hydrocortisone cream? That’s my only recommendation. I hope it gets better for you!

Share your thoughts

Re: My experience with efudex







Tags you can use (optional):
<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>